Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS New York, NY

May 14, 20177 counties in New York; 4 counties in New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 14, 2017, 4:54 PM EDT for 7 counties in New York; 4 counties in New Jersey. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2017, 4:54 PM EDT (20:54 UTC)
Expired
May 14, 2017, 5:36 PM EDT
In force
42 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:04 PM EDTMARINE TSTM WIND 40Bayonne, NJ
May 14, 5:15 PM EDTMARINE TSTM WIND 45Nyc/Jfk Airport, NY
May 14, 5:17 PM EDTTSTM WND GST 59Sands Point, NY
May 14, 5:17 PM EDTMARINE TSTM WIND 57Sands Point, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS51 KOKX 142054
SVROKX
NJC003-013-017-039-NYC005-047-059-061-081-085-119-142145-
/O.NEW.KOKX.SV.W.0005.170514T2054Z-170514T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
454 PM EDT SUN MAY 14 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Hudson County in northeastern New Jersey...
  Eastern Union County in northeastern New Jersey...
  Southeastern Bergen County in northeastern New Jersey...
  Southern Essex County in northeastern New Jersey...
  Southern Westchester County in southeastern New York...
  Queens County in southeastern New York...
  Richmond County in southeastern New York...
  Bronx County in southeastern New York...
  New York County in southeastern New York...
  Kings County in southeastern New York...
  Nassau County in southeastern New York...

* Until 545 PM EDT

* At 454 PM EDT, severe thunderstorms were located along a line
  extending from Riverdale to Union City to near Union, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  New Rochelle and East Tremont around 500 PM EDT. 
  Flatbush and Flushing around 505 PM EDT. 
  Jamaica and Great Neck around 510 PM EDT. 
  Coney Island and Garden City around 515 PM EDT. 
  Valley Stream and Long Beach around 520 PM EDT. 
  Levittown and Freeport around 525 PM EDT. 
  Massapequa around 530 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 7437 4078 7414 4076 7409 4082 7402
      4080 7399 4099 7387 4091 7374 4085 7376
      4088 7371 4087 7367 4072 7343 4061 7342
      4058 7377 4054 7393 4057 7394 4056 7401
      4060 7404 4052 7414
TIME...MOT...LOC 2054Z 314DEG 39KT 4090 7388 4077 7400 4073 7424 

HAIL...<.75IN
WIND...60MPH
 
$$

NV
1 follow-up statement
601 
WWUS51 KOKX 142136
SVSOKX

Severe Weather Statement
National Weather Service New York NY
536 PM EDT SUN MAY 14 2017

NJC003-013-017-039-NYC005-047-059-061-081-085-119-142143-
/O.CAN.KOKX.SV.W.0005.000000T0000Z-170514T2145Z/
Hudson NJ-Union NJ-Bergen NJ-Essex NJ-Westchester NY-Queens NY-
Richmond NY-Bronx NY-New York NY-Kings NY-Nassau NY-
536 PM EDT SUN MAY 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR HUDSON...EASTERN UNION...
SOUTHEASTERN BERGEN...SOUTHERN ESSEX...SOUTHERN WESTCHESTER...
QUEENS...RICHMOND...BRONX...NEW YORK...KINGS AND NASSAU COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. Widespread wind 
damage has been reported across Passaic...Union and Bergen Counties. 


LAT...LON 4073 7437 4078 7414 4076 7409 4082 7402
      4080 7399 4099 7387 4091 7374 4085 7376
      4088 7371 4087 7367 4072 7343 4061 7342
      4058 7377 4054 7393 4057 7394 4056 7401
      4060 7404 4052 7414
TIME...MOT...LOC 2132Z 314DEG 39KT 4061 7348 4048 7360 4044 7384 

$$

NV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:09 PM EDT, 45 minutes earlier.

Area forecast discussion, May 14, 4:09 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
409 PM EDT Sun May 14 2017

.SYNOPSIS...
Deepening low pressure track slowly northeast off the New
England coast through Monday. High pressure builds into the
area Monday night into Tuesday and will be followed followed by
a warm front passage Tuesday night into Wednesday. A cold front
then moves through Thursday night into Friday morning, followed
by a return to high pressure.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shearing upper low moving across area late this afternoon/early
this evening combined with marginal instability will result in
scattered showers and/or a possible thunderstorm. The
environment is conducive for low-topped convection with gusty
winds and small hail. Severe weather though is unlikely.

Much of the activity ends early this evening with perhaps some
showers lingering across far eastern LI and southeast CT due to
the offshore low wrapping under the upper low and remaining off
the New England coast.

Most locations will be partly cloudy overnight, with the
exception of the aforementioned eastern areas due to the close
proximity to offshore low.

Lows tonight will be near seasonable, ranging from the mid 40s
to lower 50s.

Gusty NW winds up to 25 mph develop overnight on the backside
of the deepening offshore low.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highly amplified upper flow across the Lower 48 will allow for
a slow eastward transition of the closed low off the New England
coast, while ridging builds in from the mid section of the
country.

The main weather concern for Monday will be a strong NW flow on
the backside of the offshore low with gusts up to 40 mph,
strongest near the coast. In addition, there will be plenty of
instability clouds across the region due to steepening low-level
lapse rates. Showers though are unlikely due to a developing
mid level subsident inversion with heights building aloft.

Skies clear and winds diminish Monday night as surface high
pressure builds in from the west,

Temperatures Monday and Monday night will be at or just below
seasonable levels.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure along with deep layered ridging is expected to move
into the region on Tuesday. Dry weather expected, and with building
heights aloft, highs will climb above normals. A warm front then
moves through Tuesday night into Wednesday morning. However, no
precipitation is expected with this front.

A much warmer period sets up for Wednesday and Thursday afternoons.
Both days may have 850mb temperatures in the 15-17C range, leading
to mid-upper 80s for highs for parts of the city, NE NJ and Lower
Hudson valley, ranging down to around 70 along the south-facing
coasts of eastern Long Island and SE CT. Reaching 90 degrees is not
out of the question on Thursday in the NYC/NJ metro, with record
highs possible. Expect some afternoon showers and thunderstorms
north and west of NYC Wednesday afternoon with diurnal heating. A
better chance of isolated/scattered showers/TSTMs Thursday afternoon
and evening is expected as a pre-frontal trough develops out ahead
of a cold front.

A cold front then passes through late Thursday night into Friday
morning with high pressure building in behind it. Will go with a dry
forecast with the frontal passage.

The weekend appears to be dry with highs around normal, but
primarily in the 70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VMC this afternoon as deepening low pressure tracks southeast
of Cape Cod. An upper level disturbance will pass over the
region late this afternoon into the evening resulting in showers
and isolated/scattered LOW TOP TSTMs (below FL200).

Briefly reduced VSBY of 3-5SM in showers. Some of the showers
will reach "HEAVY" intensity levels and may affect approaches.-
CELL MOTION 300/35KT. Some small hail will accompany the
heaviest showers/TS. Most likely time for activity in the NY
Metro is currently 21-22Z.

TS is not included in the TAF due to the low likelihood of a TS
actually hitting a specific terminal. Probability for TS is
20-30% at any terminal. Expect amendments as convection
evolves.

W-NW SFC winds the rest of the afternoon into the evening.

Strong NW Winds on Monday with 30-35KT Gust through the day.

.OUTLOOK FOR 18Z Monday THROUGH THURSDAY...
.MON AFTN...VFR. NW SFC Winds G to 35 KT.
.TUE and WED...VFR.
.THU...VFR. Isolated/Scattered afternoon thunderstorms.
.FRI...VFR.

&&

.MARINE...
Marginal NW gales are forecast to develop on the ocean waters
late tonight and continue through the day Monday. Elsewhere,
expect SCA conditions, but gales are still possible. Thus a
gale warning has been posted for the ocean waters with a gale
watch across the Harbor, Sound, and bays. Winds and seas subside
Monday night as high pressure builds in from the west.

Tranquil conditions continue are expected on Tuesday as the high
pressure ridge shifts through the waters. A return SW flow follows
on Wednesday with the high pressure center out to sea, and
conditions should remain below advisory criteria. There is a low
chance that some marginal SCA conditions develop Thursday into
Thursday night with the passage of a cold front.

&&

.HYDROLOGY...
Hydrologic impacts are not expected through Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Monday morning through Monday afternoon for
     ANZ330-335-338-340-345.
     Small Craft Advisory from midnight tonight to 6 AM EDT Monday
     for ANZ330-335-338-340-345.
     Gale Warning from midnight tonight to 6 PM EDT Monday for
     ANZ350-353-355.

&&

SYNOPSIS...BC/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...Tongue
MARINE...BC/DW
HYDROLOGY...BC/DW
Hazardous weather outlook, May 14, 3:44 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
344 PM EDT Sun May 14 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
344 PM EDT Sun May 14 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-151945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
344 PM EDT Sun May 14 2017

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-151945-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
344 PM EDT Sun May 14 2017

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 14, 4:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
428 PM EDT SUN MAY 14 2017

CTZ005-006-009-NJZ104-NYZ068>071-142115-
Northern Fairfield-Southern Fairfield-Northern New Haven-Eastern
Bergen-Putnam-Rockland-Southern Westchester-Northern Westchester-
428 PM EDT SUN MAY 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...
NORTHWESTERN NEW HAVEN...WESTCHESTER...PUTNAM AND ROCKLAND
COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gaylordsville to near Peekskill to
Suffern. Movement was southeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

These storms will be near...
  Danbury and Tarrytown around 440 PM EDT.
  Dobbs Ferry and Newtown around 445 PM EDT.
  White Plains and Greenwich around 450 PM EDT.
  New Rochelle and Naugatuck around 455 PM EDT.
  Rye and Monroe around 500 PM EDT.
  Shelton and Trumbull around 505 PM EDT.
  Stratford and Orange around 515 PM EDT.

LAT...LON 4150 7344 4151 7339 4147 7332 4147 7331
      4149 7333 4151 7316 4156 7317 4161 7304
      4159 7294 4156 7295 4155 7280 4111 7326
      4100 7361 4099 7363 4099 7362 4087 7376
      4114 7412 4151 7371 4153 7353 4167 7352
TIME...MOT...LOC 2027Z 313DEG 38KT 4165 7347 4123 7392 4111 7411

NV
Local storm report, May 14, 4:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     CLIFTON                 40.86N  74.16W
05/14/2017                   PASSAIC            NJ   CO-OP OBSERVER

            TREE DOWN ON RUSSELL STREET

&&

CJB
Local storm report, May 14, 4:50 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
450 PM EDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     CLIFTON                 40.86N  74.16W
05/14/2017                   PASSAIC            NJ   CO-OP OBSERVER

            TREE ON A HOUSE ON RUSSELL STREET

&&

CJB
Local storm report, May 14, 4:51 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
451 PM EDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     CLIFTON                 40.86N  74.16W
05/14/2017                   PASSAIC            NJ   CO-OP OBSERVER

            TREE ON A HOUSE ON IVY DRIVE

&&

CORRECTED REMARKS

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:22 AM EDTSmall Craft AdvisoryOKX27 hr
May 14, 6:03 AM EDTGale WarningOKX6 hr
May 14, 3:27 PM EDTGale WatchOKX7 hr
May 14, 3:27 PM EDTGale WarningOKX27 hr
May 14, 4:28 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester47 min
May 14, 4:57 PM EDTSpecial Marine WarningOKX2 hr
May 14, 5:02 PM EDTSpecial Marine WarningOKX58 min
May 14, 5:27 PM EDTSpecial Weather StatementOKXNassau33 min
May 14, 5:41 PM EDTSpecial Weather StatementOKXSuffolk49 min
May 14, 5:43 PM EDTSpecial Marine WarningOKX62 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in New Jersey, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.